Serving all people by providing personalized health and wellness through exemplary care, education and research.
Explore health content from A to Z.
I need information about...
Acute liver failure is a rare condition. It happens when your liver suddenly begins to lose its ability to function. This often happens right after an overdose of medicine or poisoning. Chronic liver failure happens over a long stretch of time.
Acute liver failure can be caused by hepatitis. It can also be caused by taking medicines such as acetaminophen. Autoimmune disease and Wilson’s disease can also cause acute liver failure. In some cases, the cause for the disease is unknown.
Taking too much acetaminophen causes most cases of acute liver failure. Acetaminophen is a painkiller found in many over-the-counter and prescription medicines. There are also other things that can lead to acute liver failure. Diseases such as hepatitis and Wilson’s disease, cytomegalovirus, Epstein-Barr virus, and herpes simplex virus also increase your risk for acute liver failure.
If you have acute liver failure, you may have symptoms such as:
As the disease gets worse, however, you may also become confused and extremely sleepy. Other symptoms include bruising or bleeding easily, vomiting blood, and a buildup of fluid in your abdomen.
Treatment for acute liver failure depends on the underlying cause. If your healthcare provider thinks you took too much acetaminophen within the past several hours, you will probably be given activated charcoal. Taking this will help your body reduce how much medicine is absorbed in your gastrointestinal tract. N-acetylcysteine is another drug that can help with an acetaminophen overdose. You can take this medicine either by mouth or through your vein. N-acetylcysteine is also sometimes helpful to people with acute liver failure that was not caused by too much acetaminophen.
If viral hepatitis is the cause of your acute liver failure, your healthcare provider may give you a medicine depending on the type of viral hepatitis that is causing the failure. If autoimmune hepatitis is causing your liver failure, your healthcare provider can treat you with steroids.
If your healthcare provider can’t find the cause of your acute liver failure, you may need a liver biopsy. This will give more information and help determine your course of treatment.
If treatment can’t get your liver working again, you may need a liver transplant. Good candidates for transplant are strong enough for surgery. They don’t have underlying cardiovascular disease, severe infection, or other diseases, like AIDS. However, people with controlled HIV can get a liver transplant. If you are approved for a liver transplant, your name will be put on a waiting list to get a donated organ. People with the most urgent need are placed at the top of the list.
While you are waiting for a liver to become available, you may be able to have some therapies to keep you alive. However, the effectiveness of these treatments is unclear.
You can prevent some of the underlying causes of acute liver failure. To avoid acetaminophen overdose, always follow the directions on the label when taking a drug that contains acetaminophen. Talk with your pharmacist or healthcare provider if you have any questions.
You can reduce your risk of getting viral hepatitis by avoiding contact with the blood or feces of an infected person. If you visit other countries, particularly developing nations, you should avoid the local tap water. Vaccines are available to prevent hepatitis A and B.
Tips to help you get the most from a visit to your healthcare provider:
Copyright © 2017 Baylor Scott & White Health. All Rights Reserved. |
3500 Gaston Ave., Dallas, TX 75246-2017 | 1.800.4BAYLOR